Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Pregnant, having symptoms of a pending miscarriage and prescribed with D antigen. Is the medicine causing miscarriage?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5174 Questions
Hi, I am a 30 year old mother of two. I am 11 weeks pregnant and having symptoms of a pending miscarriage. I have A Rh negative blood type but have recently been told that in January 2012 I was told I have a D antigen/antibody??? I'm not sure what that means but I had a miscarriage soon after and now a pending miscarriage. Is this because of the D antigen? Also, today I was told that the D is not showing up and my blood is being sent to a health institute to be retested for the D. This is foreign language to me. My question is, Is this antigen causing me to have multiple miscarriages and what should I do next?

Thanks for your help

Posted Sun, 25 Aug 2013 in General Health
Answered by Dr. Chobufo Ditah 1 hour later
Hi and thank you so much for this query.

I am sorry to hear about what you have been experiencing.

D is an antigen that can be found on the surface of your red blood cells or not. It is used to classify individuals as either positive(present) or negative(absent). So when we say someone is blood group O positive, we mean this person possesses this antigen on the surface of his RBCs and when we say O negative, we mean he lacks this antigen.

When you are rhesus negative and your partner rhesus negative, pregnancies will have no problem because the child would be rhesus negative, too.

However, if you are rhesus negative and your partner rhesus positive, then you child would be rhesus positive and this is where the problem lies during pregnancies.

The first pregnancy generally progresses without problems up to delivery.
However, if no measures are taken to ensure that your blood doesn't recognises the fetal blood shortly before or after delivery, antibodies could be produced against all rhesus positive RBCs, subsequent pregnancies will suffer if the baby possesses this antigen(rhesus positive). In some women, nothing happens and still permits them to have subsequent pregnancies without any risk to the baby.

Protection is often done by injecting anti-D serum to prevent this from happening within 72hours after delivery or miscarriage. If this should fail or wasn't done adequately, then your system would have produced antibodies that will destroy the RBCs of your future babies leading to multiple miscarriages and fetal complications from chronic anemia.

The next thing to do is get tested for the presence of these irregular antibodies. If they are present, then all pregnancies shall be considered high risk and you will need a close follow up with your obstetrician. If it is negative, then active measures should be taken every time you are pregnant to correctly use the anti-D serum to protect this from happening.

Hope this helps and provides enough information on how to approach this problem. If you have any more worries about this, please feel free to ask me follow up questions. I wish you the very best of outcomes with this pregnancy and subsequent ones.
Thanks once more.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor